Ask a doctor

Side Effects of Retin A Reversible or Permanent? Please Help!

I used Retin a 0.1% everyday for 2 weeks now and to say the least it has been a nightmare.I have developed severe acne, dark circles, red eyes, wrinkles,conjunctivitis,thin skin. I NEVER had any of the above.I'm still in my 20's. Please answer all!

1. Are the side effects of Retin A- dry crack/wrinkles,dark circles, thin skin permanent?(all 4 side effects reversible?)

2.Is Retin A effective on stretch marks?

3.I am too scared to continue using, what will happen if I discontinue using?

Doctor Answers (3)

STOP using Retin A if you have redness

+2

Retin A, (aka Tretinoin cream, retinoic acid), is a strong compound that increases skin cell shedding, collagen production, and skin vascularity. It can "bring to the surface" plugs that are in the oil glands, (hence the acne "flare"), and this is a phase and does pass. Every one has a different sensitivity to Retin A. When starting retin A therapy, apply only every other or every third night for a couple of weeks. if you get red,dry,"peely", decrease the amount of Retin A and the frequency of application. As you are able, increase the frequency, and you should only apply a "large pea"'s worth, (and stay away from eyelids and creases like around the base of the nose). If you are red, STOP Retin A until you are not red any more. You can apply 1% Hydrocortisone cream to the red areas to help "calm them down". Be very careful to use very gentle cleansers and lotions on your skin until it is "healed". Retin A comes in lower concentrations like 0.05% and 0.025%, and these are probably more appropriate for your sensitive skin. Retin A therapy is very beneficial for your skin, so don't give up!


Crestone Plastic Surgeon
5.0 out of 5 stars 3 reviews

Dryness and peeling with retin-A.

+1

Peeling and redness is normal with tretinoin and Retin A. I would decrease your dosage or have you start a good moisturizer. Dryness can occur in the early phase of retin-A use.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Side Effects of Retin A

+1

Regarding: "Side Effects of Retin A Reversible or Permanent? Please Help!
I used Retin a 0.1% everyday for 2 weeks now and to say the least it has been a nightmare.I have developed severe acne, dark circles, red eyes, wrinkles,conjunctivitis,thin skin. I NEVER had any of the above.I'm still in my 20's. Please answer all!

1. Are the side effects of Retin A- dry crack/wrinkles,dark circles, thin skin permanent?(all 4 side effects reversible?)

2.Is Retin A effective on stretch marks?

3.I am too scared to continue using, what will happen if I discontinue using?"

Your questions SHOULD be answered by the doctor who prescribed you the Retin A since he/she has examined you and felt you were a candidate for it.

IN GENERAL
Although dry, cracked skin is seen in the early phases of Retin A use, we do NOT see dark circles or thin skin. If anything, prolonged use of Retin A thickens the skin and gives it a healthier look. NONE of its results are permanent. To maintain its results you require ongoing use of Retin A.

 NOTHING is "effective" on stretch marks. Stretch marks are literally cracks in the skin caused by rapid skin stretching. Nothing short of removing the damaged skin will remove these scars and Retin A is NOT a cure for them. if you are hoping Retin A would remove them you will be disappointed.

Speak to your doctor and get the right advice you deserve.

Dr. Peter Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.